Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 15, NWS Nashville, TN

March 24, 2020Grundy County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 24, 2020, 7:18 PM CDT for Grundy County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 7:18 PM CDT (00:18 UTC)
Expired
Mar 24, 2020, 7:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WFUS54 KOHX 250018
TOROHX
TNC061-250045-
/O.NEW.KOHX.TO.W.0015.200325T0018Z-200325T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
718 PM CDT Tue Mar 24 2020

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southwestern Grundy County in Middle Tennessee...

* Until 745 PM CDT.
    
* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sewanee, or 7 miles east of Winchester, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tracy City around 740 PM CDT.

This includes Interstate 24 between mile markers 130 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 8578 3524 8582 3524 8584 3522 8587
      3528 8591 3526 8570 3524 8569 3522 8574
TIME...MOT...LOC 0018Z 274DEG 30KT 3523 8598 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Whitehead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:34 PM CDT, 44 minutes earlier.

Area forecast discussion, Mar 24, 6:34 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
634 PM CDT Tue Mar 24 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Line of convection has developed and just crossed the TN River
Valley in our northwest. Instability is on the weaker side for
most of the mid state so far with the warm front just getting into
southern middle TN early this afternoon. The warm front is
speeding northward a bit faster than it was this morning, so
additional WAA and moisture will move into the area, and allow for
more instability for these developing thunderstorms. Main focus
remains south of I-40 where the warm front will eliminate the low
level inversion and allow for additional instability/low level
shear as well. Helicity will also be enhanced along and just south
of the warm front, especially as the surface low moves through and
may help to back surface winds a bit. Pressure falls are evident
in the southern half of western TN currently, suggesting the path
of the surface low will be ENE through the afternoon from its
current location near Memphis. This will place the surface low
near and possibly just north of the SPC enhanced risk area, and
make severe storm development more favorable in that area
especially with the warm front nearby. With helicity and low level
shear also better, risk for tornadoes is highest in that area
this afternoon and evening along the front and near the triple
point. With stronger updrafts, damaging winds and hail will also
be possible, as well as heavy rain. Flash Flood Watch remains in
effect for the southern 1/3 of the mid state due to upcoming rain
over areas that already received good amounts over the past few
days. Also, even though the focus is on the enhanced risk area,
all areas of middle TN have decent instability and strong shear,
despite having a shallow low level inversion. Existing convection
that travels through other locations in the area will be able to
utilize this instability, and be able to become strong to severe
with damaging winds and hail. Isolated tornadoes can also not be
ruled out in the slight/marginal risk area.

Severe risk will continue this evening mainly along and east of
I-65 as the surface low and upper trough move to the northeast.
Instability does weaken a bit, however shear and helicity will
remain high. After 10 pm or so, the thunderstorms should be out of
the mid state with only lingering showers in the eastern half of
the area. Drier weather will move in on Wednesday and Thursday as
upper ridging moves in overhead. Models still hinting at some
light rain potential Friday morning as a weak shortwave moves
through the Midwest, but most of the mid state looks to remain
dry. Next chance for showers and thunderstorms will be on
Saturday, and strong to severe storms are not out of the question.
Some instability and shear are showing up on long term models, and
will definitely be something we keep an eye on in the coming days.
Chances for rain will end Sunday morning, and the rest of the
weekend looks dry. Unfortunately it will be short lived as another
round of rain looks to move in Monday night and Tuesday.

&&

.AVIATION...
00Z TAF DISCUSSION.

The cold front is making its way through middle TN. The warm front
has not been able to reach I-40 as previously expected and is
sticking closer to the TN/AL state line. Previous timing still
looks good...with clearing CKV right around now...BNA/MQY around
01Z and CSV by 04Z.

CKV...The front has cleared the TAF site and clouds are still
MVFR. Expect MVFR CIGs through the night will conditions rising to
VFR after 18Z.

BNA/MQY...Thunderstorms currently moving across TAF sites. +TSRA
through 03Z with IFR CIGs. CIGS will remain low through the night
IFR/LIFR. VFR conditions expected around 18Z.

CSV...The cold front is progged to move across eastern Middle TN
from now until 03Z. CIGs will drop to IFR/LIFR and stay that way
through the night. Conditions expected to become VFR after 18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Wednesday for Bedford-Coffee-
Giles-Grundy-Lawrence-Lewis-Marshall-Maury-Van Buren-Warren-
Wayne.

&&

DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Mar 24, 3:28 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
328 PM CDT Tue Mar 24 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-251000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
328 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 10 p.m. for most of Middle
Tennessee south of I-40. Isolated strong tornadoes are possible in
and close to the watch area. A Flash Flood Watch is also in
effect for southern Middle Tennessee until 1 a.m.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The development of some strong to severe thunderstorms could
be possible Saturday afternoon across mid state region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 24, 4:50 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
450 PM CDT Tue Mar 24 2020

TNZ056-058-093-094-242215-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
450 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE AND SOUTHERN PERRY COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Olive Hill, or 9 miles west of Waynesboro, moving
east at 65 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Waynesboro, Flatwoods, Gordonsburg, Kimmins and
Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for Middle
Tennessee.

LAT...LON 3552 8797 3563 8751 3562 8745 3565 8738
      3531 8736 3520 8798 3530 8799
TIME...MOT...LOC 2150Z 249DEG 55KT 3534 8792

Whitehead
Local storm report, Mar 24, 6:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT TUE MAR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      7 N LAWRENCEBURG        35.35N  87.34W
03/24/2020                   LAWRENCE           TN   EMERGENCY MNGR

            6 TO 12 INCHES OF WATER ACROSS BUFFALO ROAD (STATE
            ROUTE 242)

&&

EVENT NUMBER OHX2000201

JB
Special weather statement, Mar 24, 7:17 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
717 PM CDT Tue Mar 24 2020

TNZ011-031>034-250100-
Putnam TN-Fentress TN-Overton TN-Pickett TN-Jackson TN-
717 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...SOUTHWESTERN PICKETT...
SOUTHEASTERN JACKSON...NORTHEASTERN PUTNAM AND WESTERN FENTRESS
COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Livingston, moving east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cookeville, Livingston, Algood, Grimsley, Clarkrange, Crawford,
Rickman and Cummins Falls State Park.

LAT...LON 3618 8557 3639 8557 3652 8496 3617 8492
TIME...MOT...LOC 0017Z 263DEG 47KT 3634 8545

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:17 PM CDTSpecial Weather StatementOHXOverton43 min
Mar 24, 7:20 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Fentress, Jackson, Overton, Putnam and 4 more3 hr
Mar 24, 7:22 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Grundy, Van Buren, Warren3 hr
Mar 24, 7:58 PM CDTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson64 hr
Mar 25, 2:20 AM CDTRiver Flood AdvisoryOHXLawrence16 hr
Mar 25, 7:24 AM CDTRiver Flood WarningOHXDecatur, Hardin, Perry, Wayne8 days
Mar 25, 9:31 AM CDTRiver Flood AdvisoryOHXHumphreys68 hr
Mar 25, 12:52 PM CDTRiver Flood AdvisoryOHXDavidson36 hr
Mar 25, 12:56 PM CDTRiver Flood WarningOHXHickman24 hr

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.